Several studies have shown a high prevalence of type 2 diabetes mellitus (T2DM) in the elderly, characterized by a paucity of symptoms, which represents an obstacle for an early diagnosis. Frequently, T2DM in the elderly is diagnosed when a complication occurs, among which are cognitive disorders and/or affective disturbances. Moreover, hypoglycemia is a frequent side effect of therapeutic treatment with insulin, sulfonylureas or glinides, while other treatments (metformin, acarbose, thiazolidinediones, glucagon-like peptide-1 [GLP-1] receptor agonists, and dipeptidyl peptidase-4 [DPP4]inhibitors) are capable of reducing hyperglycemia without inducing hypoglycemia. Thus, considering that older persons are a very heterogeneous group of individuals, management of T2DM in the elderly is challenging but there are no available specific treatment goals or treatment algorithms for older diabetic patients. Metformin is the recommended first-line therapy in all T2DM patients. When metformin is not sufficient to achieve the desired therapeutic targets, a second drug can be added. Available options include sulfonylureas, meglitinides, alfa-glucosidase inhibitors, pioglitazone, insulin, GLP-1 receptor agonists, and DPP-4 inhibitors. The most intriguing therapy for older patients is the one based on the so-called incretins, i.e., gastrointestinal hormones that, mainly secreted in the postprandial phase, stimulate insulin secretion and inhibit glucagon secretion. The two most important human incretins are GLP-1 and glucose-dependent insulinotropic peptide (GIP). These hormones potentiate the acute effects of glucose on pancreatic alfa and beta cells, thus stimulating insulin secretion, and only GLP-1 inhibits glucagon secretion in a glucose-dependent manner (that is, only when glucose levels are increased); as a result, they reduce hyperglycemia with virtually no hypoglycemic risk. Due to their characteristics, DPP-4 inhibitors seem to be particularly interesting as potential agents for the treatment of older patients with T2DM.